New Jersey, 2016

Hail and Damaging Winds in New Jersey, July 23, 2016

July 23, 2016 · NWS PHI · 16 events in 3 counties and zones

A cold front and associated low pressure system led to the development of showers and thunderstorms during the late afternoon and evening hours. These thunderstorms produced damaging winds and some hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A cold front and associated low pressure system led to the development of showers and thunderstorms during the late afternoon and evening hours. These thunderstorms produced damaging winds and some hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 23, 3:11 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 23, 3:11 PM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
411 PM EDT SAT JUL 23 2016

.SYNOPSIS...
A very weak front will cross Delmarva this evening. High pressure
will build over the area later tonight and through the day Sunday. A
weak cold front will cross the region Monday. High pressure will
return for the middle part of the week. Another front may affect the
area Thursday and Thursday night.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Surface low pressure was over the Canadian Maritimes this afternoon.
A cold front extends southwestward from the low into downeast Maine
and then westward along the I-90 corridor of the Northeast states.
Meanwhile, a pre-frontal trough was analyzed over the mid-Atlantic
region. The surface trough was positioned over the coastal plain in
southern NJ, stretching to the west into far southern PA.  Dewpoints
were in the low 70s with a west-southwest wind south of the
boundary. Meanwhile north of the boundary, gusty northwest winds
have resulted in much drier air mixing down to the surface with
dewpoints in the 50s and lower 60s north of Philadelphia. The
surface trough will sharpen over the next few hours, but it is not
expected to move much through sunset. The cold front to our north
will eventually catch up with the pre-frontal trough later this
evening. The front should then dissipate as it moves south of the
region.

Made only minor edits to the hourly PoP and Wx grids for the rest of
the afternoon and tonight. Isolated to widely scattered showers and
thunderstorms are anticipated along and south of the surface trough.
There could be an uptick in coverage late this afternoon as
additional lift from an upper shortwave trough passes nearby to our
north. As mentioned in the previous discussion, added enhanced
thunderstorm wording (gusty winds and hail) for far southern PA and
NJ as well as eastern MD and DE through mid evening. The latest
mesoanalysis shows a moderately unstable airmass along and southeast
of the surface trough with MLCAPE values already 2000-2500 J/kg
across the southern third of the CWA. High values of DCAPE off SPC
mesoanalysis indicate a favorable thermodynamic environment for
locally strong convective wind gusts via wet microbursts given how
moist the boundary layer is and dry the column is above it. The
threat of severe weather should start to wane after sunset. There
could be an isolated storm or two lingering after midnight toward
the lower Delmarva.

The Excessive Heat Warning continues for the urban I-95 centers of
the greater Philadelphia metro where heat indices are currently in
the 97-103F range this afternoon. Same goes for the Heat Advisory
farther east into central/ southern NJ where heat indices are
currently in the 97-103F range and farther south into eastern MD and
DE where it is the 100-109F range.

Low temperatures range from the mid 60s in northeast PA and
northwest NJ to mid 70s in the urban areas and the coastal plain.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
The cold front will move south of the area by morning. The airmass
will be only slightly cooler behind the front. In northeast PA and
northwest NJ, where CAA is a bit more robust high temperatures will
be about 3-5 degrees lower than today. Farther south, expect only a
1-3 degree difference between tomorrow and today. However, drier air
will works its way into the region behind the cold front, so it
shouldn't be too humid outside of the southern DE and adjacent
eastern MD (where dewpoints will still be around 70F).

Forecast soundings show a subsidence inversion that should cap
convection with us located underneath the ridge. The forecast was
kept dry accordingly. Winds will be light and variable through the
day.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
No huge changes foreseen in the summer-like pattern with upper
heights remaining high across much of the U.S. The storm track will
be across southern Canada with short waves and weak low pressure
systems moving across the area. The weakening cold fronts associated
with these features will cross the area thru the week. The best chc
for showers and tstms will center around both Mon and Thu. We have
kept pops in the chc range for these periods with mostly dry or slgt
chc pops for other periods. The exact timing will depend on the
individual waves which the models have difficult resolving by the
end of the extended period. Pretty much all of the major models have
precip somewhere across the area Monday. SPC has a marginal risk for
SVR storms across much of area then.

The above normal temperatures will continue thru much of the week.
Monday will likely be the hottest day with readings in the mid/upper
90s and heat index values in the 100s. The temperatures and dew
points will be lower for Tue and Wed, but still in the
uncomfortable/marginally unsafe range with heat index values 95-100
over the urban areas.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Predominately VFR thru Sunday. However, isolated showers and
storms from PHL southward could result in brief/localized
restrictions to MVFR or IFR between about 20 and 00Z.

Some patchy fog may develop across mainly the southern portions of
the area later tonight, especially if any precipitation falls at any
of the terminals.

W-NW winds will continue to gust to 20 kt this afternoon before
becoming light and variable tonight. Winds AOB 10 kt on Sunday.

outlook...
VFR much of the time. Scattered (mostly) late afternoon and
evening showers and thunderstorms may limit cigs/vsbys at times
through the period.

&&

.MARINE...
Winds have backed out of the SW and even S in spots this afternoon.
S-SWly winds will be strongest late this afternoon and early evening
in our coastal waters off S NJ and DE. Winds could be sustained near
20 kt but the potential to mix down higher gusts is minimal with a
hot airmass residing over the relatively cooler waters. While there
could be a few gusts near 25 kt late in the day nearshore, do not
expect conditions will warrant a SCA.

Winds will be light tonight and Sunday with high pressure building
in.
Medium-period sly swells will persist today and tomorrow. Wave
heights should subside in the  2-3 ft range through the remainder of
the weekend.

outlook...
Mostly a period of sub-sca conditions expected. scattered showers
and thunderstorms will create locally higher winds and seas
through the period.

&&

.CLIMATE...
Record high temperatures today through Thursday are below.

Site    23rd       24th      25th      26th       27th       28th
----    ----       ----      ----      ----       ----       ----

PHL...  101-2011   98-2011   96-1899   101-1892   101-1940   100-1941

ABE...   99-1955   95-1999   95-1999   98-1940     98-1955    97-1949

ACY...  105-2011  100-2011   99-2010   96-2011     99-2005    98-1999

ILG...  100-2011   98-2011   96-1987   99-1894    100-1894   101-1894

TTN...  104-2011   98-1910   97-1999   99-1892    100-1894   101-1894

GED...  104-2011   99-2011   99-2010   97-2012     98-2005    99-1949

RDG...  100-2011   96-2010   96-1999   99-1940     98-1955    99-1941

MPO...   91-1955   91-1914   90-1999   89-1949     91-1955    93-1949

&&

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory from 11 AM to 6 PM EDT Monday for PAZ060>062-101-
     103-105.
     Excessive Heat Warning until 6 PM EDT Monday for PAZ070-071-
     102-104-106.
NJ...Heat Advisory from 11 AM to 6 PM EDT Monday for NJZ007>010-
     012>014-016-020>027.
     Heat Advisory until 8 PM EDT this evening for NJZ012>014-016-
     020>027.
     Excessive Heat Warning until 6 PM EDT Monday for NJZ015-
     017>019.
DE...Heat Advisory from 11 AM to 6 PM EDT Monday for DEZ002>004.
     Heat Advisory until 8 PM EDT this evening for DEZ002>004.
     Excessive Heat Warning until 6 PM EDT Monday for DEZ001.
MD...Heat Advisory from 11 AM to 6 PM EDT Monday for MDZ008-012-015-
     019-020.
     Heat Advisory until 8 PM EDT this evening for MDZ008-012-015-
     019-020.
MARINE...None.

&&

Synopsis...O'Hara
Near Term...Klein
Short Term...Klein
Long Term...O'Hara
Aviation...Klein/O'Hara
Marine...Klein/Robertson/Meola/O'Hara
Climate...Staff
Hazardous weather outlook, Jul 23, 2:48 PM EST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
348 PM EDT SAT JUL 23 2016

NJZ007>010-PAZ061-062-105-242000-
WARREN-MORRIS-HUNTERDON-SOMERSET-LEHIGH-NORTHAMPTON-UPPER BUCKS-
348 PM EDT SAT JUL 23 2016

...HEAT ADVISORY IN EFFECT FROM 11 AM TO 6 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ012-013-020-242000-
MIDDLESEX-WESTERN MONMOUTH-OCEAN-
348 PM EDT SAT JUL 23 2016

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 6 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ015-PAZ106-242000-
MERCER-LOWER BUCKS-
348 PM EDT SAT JUL 23 2016

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 6 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ001-PAZ054-055-242000-
SUSSEX-CARBON-MONROE-
348 PM EDT SAT JUL 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ014-026-242000-
EASTERN MONMOUTH-COASTAL OCEAN-
348 PM EDT SAT JUL 23 2016

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 6 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ024-025-242000-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
348 PM EDT SAT JUL 23 2016

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 6 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING MAY
CONTAIN DOWNPOURS AND LOCALLY GUSTY WINDS.

THERE IS A MODERATE RISK FOR RIP CURRENTS THE REST OF TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-242000-
DELAWARE BEACHES-
348 PM EDT SAT JUL 23 2016

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 6 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING MAY
CONTAIN DOWNPOURS AND LOCALLY GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ060-101-103-242000-
BERKS-WESTERN CHESTER-WESTERN MONTGOMERY-
348 PM EDT SAT JUL 23 2016

...HEAT ADVISORY IN EFFECT FROM 11 AM TO 6 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING MAY
CONTAIN DOWNPOURS AND LOCALLY GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002-003-MDZ008-012-015-019-020-NJZ016-021>023-027-242000-
KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-SALEM-
CUMBERLAND-ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-
348 PM EDT SAT JUL 23 2016

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 6 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING MAY
CONTAIN DOWNPOURS AND LOCALLY GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-NJZ017>019-PAZ070-071-102-104-242000-
NEW CASTLE-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-DELAWARE-
PHILADELPHIA-EASTERN CHESTER-EASTERN MONTGOMERY-
348 PM EDT SAT JUL 23 2016

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 6 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...SOUTHERN
NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING MAY
CONTAIN DOWNPOURS AND LOCALLY GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-242000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
348 PM EDT SAT JUL 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 23, 2:58 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
358 PM EDT SAT JUL 23 2016

PAZ101-102-232045-
WESTERN CHESTER-EASTERN CHESTER-
358 PM EDT SAT JUL 23 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CHESTER COUNTY...

AT 357 PM EDT...A STRONG THUNDERSTORM WAS NEAR HOMEVILLE...OR 12
MILES SOUTHEAST OF WILLOW STREET...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM WILL BE NEAR...
  MOUNT VERNON AND GLEN ROY AROUND 405 PM EDT.
  HOMEVILLE AROUND 410 PM EDT.
  OXFORD AND COCHRANVILLE AROUND 415 PM EDT.
  WEST GROVE AROUND 425 PM EDT.
  KEMBLESVILLE AROUND 430 PM EDT.
  KENNETT SQUARE AND LADENBERG AROUND 435 PM EDT.
  NORTH STAR AROUND 440 PM EDT.
  HOCKESSIN AROUND 445 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE TOUGHKENAMON AND
AVONDALE.

LAT...LON 3981 7603 3983 7604 3983 7602 3985 7602
      3987 7599 3992 7600 3993 7599 3984 7559
      3981 7570 3972 7577 3972 7607 3974 7609
TIME...MOT...LOC 1957Z 293DEG 24KT 3989 7607

GORSE
Special weather statement, Jul 23, 3:10 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
410 PM EDT SAT JUL 23 2016

NJZ018-019-PAZ071-104-232100-
CAMDEN-NORTHWESTERN BURLINGTON-PHILADELPHIA-EASTERN MONTGOMERY-
410 PM EDT SAT JUL 23 2016

...A STRENGTHENING THUNDERSTORM WILL AFFECT NORTHWESTERN CAMDEN...
NORTHWESTERN BURLINGTON...SOUTHEASTERN MONTGOMERY AND PHILADELPHIA
COUNTIES...

AT 408 PM EDT...A STRONG THUNDERSTORM WAS OVER CHESTNUT HILL...OR
NEAR PHILADELPHIA...MOVING EAST AT 30 MPH.

LOCAL AND BRIEF WIND GUSTS UP TO 40 MPH AND PEA SIZE HAIL ARE
POSSIBLE WITH THIS STORM.

BRIEF HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LOCATIONS IMPACTED INCLUDE...
PHILADELPHIA...CAMDEN...CHERRY HILL...EVESHAM...MOUNT LAUREL...
NORRISTOWN...WILLINGBORO...EAST NORRITON...BURLINGTON...RIVERSIDE...
CONSHOHOCKEN...PALMYRA...AMBLER...JENKINTOWN...BEVERLY...ROCKLEDGE...
ABINGTON...BRYN ATHYN...ERLTON-ELLISBURG AND GOLDEN TRIANGLE.

LAT...LON 3983 7489 4007 7535 4017 7529 4011 7496
      4008 7496 4006 7498 4005 7497 4007 7494
      4008 7487 4009 7486 4007 7475
TIME...MOT...LOC 2008Z 291DEG 27KT 4009 7521

GORSE
Local storm report, Jul 23, 4:18 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
518 PM EDT SAT JUL 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     TSTM WND DMG     WEST NORRITON           40.13N  75.38W
07/23/2016                   MONTGOMERY         PA   TRAINED SPOTTER

            TREES AND WIRES DOWN ON SCHOOL LANE AND BERKELEY ROAD.

&&

EVENT NUMBER PHI1601500

STAFF

The radar

The Philadelphia radar (KDIX), 55 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Camden

When
July 23, 4:20 PM EST
Where
Camden County, 0.87 mi SE of Delair
Measured
0.75 in hail
Reported by
Social Media
Coordinates
39.960, -75.060

Hail with a thunderstorm was measured at .75 inches.

Hail, Camden

When
July 23, 4:29 PM EST
Where
Camden County, 0.69 mi S of Oaklyn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.890, -75.070

Hail with thunderstorms was measured at 1 inch in diameter.

Hail, Camden

When
July 23, 4:30 PM EST
Where
Camden County, 0.53 mi W of Barrington
Measured
0.88 in hail
Reported by
Social Media
Coordinates
39.880, -75.060

Nickel size hail was estimated from a thunderstorm.

Hail, Camden

When
July 23, 4:30 PM EST
Where
Camden County, 0.69 mi N of Haddon Hills
Measured
1 in hail
Reported by
Social Media
Coordinates
39.910, -75.050

Quarter size hail with a thunderstorm was estimated at one inch in diameter.

Thunderstorm Wind, Camden

When
July 23, 4:30 PM EST
Where
Camden County, 0.69 mi S of Magnolia
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
39.840, -75.070

Several trees downed in Glendora and Runnemede due to thunderstorm wind gusts.

Thunderstorm Wind, Camden

When
July 23, 4:30 PM EST
Where
Camden County, 0.87 mi SE of Haddon Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.860, -75.040

A large tree was uprooted due to thunderstorm winds and toppled over two cars on Lincoln ave. A women was trapped but rescued.

Thunderstorm Wind, Camden

When
July 23, 4:30 PM EST
Where
Camden County, 0.69 mi N of Westmont
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.930, -75.030

Several trees downed due to thunderstorm winds.

Thunderstorm Wind, Camden

When
July 23, 4:32 PM EST
Where
Camden County, Haddon Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.870, -75.050

Several trees taken down due to thunderstorm winds, some limbs fell onto a house.

Hail, Camden

When
July 23, 4:33 PM EST
Where
Camden County, 0.53 mi E of Haddon Hills
Measured
1 in hail
Reported by
Social Media
Coordinates
39.900, -75.040

Hail with thunderstorms was estimated at one inch in diameter.

Thunderstorm Wind, Camden

When
July 23, 4:33 PM EST
Where
Camden County, Haddon Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.870, -75.050

Several trees down, impacting cars at intersection of Barr Drive and Clements Drive.

Hail, Camden

When
July 23, 4:35 PM EST
Where
Camden County, Haddon Leigh
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.870, -75.030

Hail was measured at 3/4 inch from a thunderstorm.

Thunderstorm Wind, Camden

When
July 23, 4:35 PM EST
Where
Camden County, Haddon Leigh
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.870, -75.030

A power pole was snapped in half due to thunderstorm winds.

Thunderstorm Wind, Camden

When
July 23, 4:35 PM EST
Where
Camden County, 1.38 mi N of Somerdale
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.850, -75.020

Large trees were taken down due to thunderstorm wind gusts on Burbank drive.

Thunderstorm Wind, Camden

When
July 23, 4:37 PM EST
Where
Camden County, 1.48 mi NNE of Gibbsboro
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
39.850, -74.960

Several downed wires on Burnt Mill Road.

Thunderstorm Wind, Atlantic

When
July 23, 5:22 PM EST
Where
Atlantic County, 2.62 mi SW of Port Republic
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
39.490, -74.530

Several trees downed due to thunderstorm winds.

Thunderstorm Wind, Cumberland

When
July 23, 6:10 PM EST
Where
Cumberland County, Laurel Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
39.330, -75.030

Trees and power lines downed due to thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2016Every state in 2016This day in weather historyWarnings in New Jersey, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639971, 639973, 639975, 639976, 639988, 639991, 639998, 639996, 639978, 639985, 639979, 639986, 639989, 639982, 639999, 639987.